Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 216, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2004, 9:32 PM CDT for Hartley County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2004, 9:32 PM CDT (02:32 UTC)
- Expired
- Aug 14, 2004, 10:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hartley County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:21 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 14, 3:21 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SAT AUG 14 2004 .DISCUSSION... LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT. SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS. THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT. ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS. CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE. MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10 PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE LOOKS GENERALLY WEAK. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 59 80 61 84 / 40 20 20 20 BEAVER 60 80 61 86 / 40 20 20 20 BOISE CITY 55 81 61 86 / 40 20 30 20 BORGER 62 81 63 86 / 40 20 20 20 BOYS RANCH 59 80 62 86 / 40 20 30 20 CANYON 59 81 61 84 / 40 20 20 20 CLARENDON 62 82 63 85 / 40 20 20 20 DALHART 57 80 61 85 / 40 20 30 20 GUYMON 60 81 62 86 / 40 20 30 20 HEREFORD 60 80 61 84 / 40 20 30 20 LIPSCOMB 60 81 62 86 / 40 20 20 20 PAMPA 61 81 62 86 / 40 20 20 20 SHAMROCK 62 81 63 86 / 30 20 20 20 WELLINGTON 63 82 64 87 / 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 8 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT AUG 14 2004 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION... LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT... WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS... WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
In the hours before
Special weather statement, Aug 14, 5:25 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT SAT AUG 14 2004 TXZ006-011-142330- HARTLEY TX-OLDHAM TX- 525 PM CDT SAT AUG 14 2004 ...STRONG THUNDERSTORM TO AFFECT HARTLEY AND OLDHAM COUNTIES... AT 525 PM...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF CHANNING OR 15 MILES NORTHWEST OF BOYS RANCH...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. ALTHOUGH THIS STORM IS LOCATED OVER RURAL PARTS OF NORTHERN OLDHAM COUNTY...THE STORM WILL MOVE TOWARDS CHANNING AND BOYS RANCH OVER THE NEXT HOUR. HEAVY RAINFALL OVER THE PAST SEVERAL DAYS WILL ALSO CAUSE RAPID RUN-OFF TO OCCUR INTO THE CANADIAN RIVER.
Local storm report, Aug 14, 8:12 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SAT AUG 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 12 W ADRIAN 35.28N 102.88W
08/14/2004 0.75 INCH OLDHAM TX PUBLIC
&&
TASSpecial weather statement, Aug 14, 8:50 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 850 PM CDT SAT AUG 14 2004 TXZ006-150215- HARTLEY TX- 850 PM CDT SAT AUG 14 2004 ...STRONG THUNDERSTORM IN NORTHEASTERN HARTLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF HARTLEY AT 850 PM CDT...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. MOTORISTS ON HIGHWAY 87 SHOULD BE PREPARED FOR LOW VISIBILITIES AND PONDING OF WATER ON ROADWAYS BETWEEN HARTLEY AND DUMAS.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:31 PM CDT | Tornado Warning | AMA | Deaf Smith, Oldham | 44 min |
| Aug 15, 12:39 AM CDT | Flash Flood Warning | AMA | Hartley, Oldham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.